Rheumatology key message Immunotherapy with the anti-PD-1 medication pembrolizumab was associated with proximal inflammatory myopathy, a newly described phenomenon. Sir, Medications targeting the programmed cell death protein 1 (PD-1)/programmed death-ligand 1 (PD-L1) pathway to enhance anti-tumour T cell function have revolutionized oncological treatment. However, these agents may also precipitate autoimmune phenomena that are increasingly recognized but are still poorly characterized . We describe the first reported case of a pembrolizumab-associated adverse event mimicking PM. A 44-year-old woman with well-controlled seropositive RA developed widely metastatic melanoma while on MTX, etanercept and HCQ. MTX and etanercept were discontinued. Her melanoma progressed despite treatment with B-Raf proto-oncogene (BRAF) and mitogen-activated protein kinase kinase (MEK) 1/2. She began treatment with pembrolizumab, an anti-PD-1 mAb. Over the next 2 months, she developed insidiously progressive post-prandial cough and severe proximal muscle weakness without joint or muscle pain. HCQ was discontinued because of concerns for drug-associated myopathy, but her weakness worsened. She denied prior or current use of statins, dietary supplements or other myotoxic agents. Her tumour burden appeared stable by PET imaging. Exam noted profoundly diminished strength of the spine and proximal upper and lower extremities (bilateral MMT8 Manual Muscle Testing: proximal groups, 68/100; distal groups, 38/40; neck flexors, 6/10). Sensation and deep-tendon reflexes were intact. There were no skin, joint or respiratory abnormalities. Markers of myolysis were elevated, including: creatine phosphokinase, 2395 U/l (reference 38–234 U/l); aspartate aminotransferase, 345 U/l (reference 15–41 U/l); and lactate dehydrogenase, 578 U/l (reference 98–192 U/l). Evaluations for endocrinopathy or metabolic abnormality were unremarkable. ANA, anti-SSA/B, anti-RNP, anti-Jo1 and extended myositis autoantibody panel assays were negative. EMG noted motor units with increased spontaneous activity as well as diminished duration and amplitude. T2-weighted MRI evidenced diffuse enhancement of the proximal musculature. Fluoroscopy demonstrated global oesophageal muscle weakness. Muscle histopathology revealed scattered necrotic, degenerating and regenerating muscle fibres and associated inflammatory infiltrates (Fig. 1A) with significant perimysial, endomysial and perivascular CD3+, CD4+ and CD8+ T cells (Fig. 1B); perivascular CD20+ B cells (Fig. 1C); numerous macrophages; and rare polytypic plasma cells. Electron microscopy showed degenerating fibres containing increased lysosomal vacuoles without curvilinear bodies. Pembrolizumab-associated myositis was suspected given the temporal association of events, histopathological findings and plausible potential mechanism. The patient’s weakness and abnormal lab values improved with pulse methylprednisolone and IVIG. Pembrolizumab treatment was discontinued due to the severity of the adverse event, and oral glucocorticoids and monthly IVIG were maintained. She passed away 2 months later due to progressive melanoma. Fig. 1 View largeDownload slide Muscle, left deltoid (A) Haematoxylin and eosin stain (magnification: 200x). (B) CD3 immunohistochemical stain. (C) CD20 immunohistochemical stain. Fig. 1 View largeDownload slide Muscle, left deltoid (A) Haematoxylin and eosin stain (magnification: 200x). (B) CD3 immunohistochemical stain. (C) CD20 immunohistochemical stain. To our knowledge, no other cases of PM have been reported in association with therapy with pembrolizumab Merck Pharmaceuticals Global Safety Department, 2016 (personal communciation) . However, pembrolizumab-associated autoimmune bulbar myopathy with diaphragm muscle necrosis  and autoimmune synovitis/tenosynovitis  have been described. Additionally, statin-associated myositis has been reported with nivolimumab , an alternative anti-PD-1 mAb. Anti-PD-1 immunotherapy can also induce autoimmune dermatitis, enterocolitis and hepatitis. It is uncertain if patients with underlying rheumatological disease have increased risk of autoimmune adverse events during anti-PD-1-immunotherapy . It is also uncertain as to whether particular autoimmune phenomena are agent-specific or common to the entire therapeutic class . Most authorities advocate that immunotherapy-related autoimmune toxicities should be treated with supportive care and glucocorticoids, although anti-TNF agents have been used in severe cases. The mechanism of anti-PD-1 immunotherapy-related autoimmune adverse events is uncertain, but altered Treg cell function has been implicated [1, 7]. PD-1-targeted immunotherapy could potentially induce a T cell-mediated myositis histologically similar to idiopathic autoimmune PM by enhancing immune cell interactions with myofibrils in patients who have altered cytokine milieu and cell-surface receptor expression due to malignancy. The role of the perivascular polyclonal CD20+ B cells and intermingled CD4+ T cells seen in this patient’s histopathology is unclear and should prompt further investigation. Rheumatologists must be aware of PD-1-immunotherapy-related autoimmune phenomena mimicking idiopathic autoimmune diseases as these agents become increasingly widely used. Identification of these adverse events carries important implications for both clinical management and understanding associated immunoregulatory pathways. Acknowledgements P.C.G., A.R.W. and T.G. provided care for the reported patient and collected the presented clinical and laboratory information. P.G. and A.G.S. wrote the manuscript, and all authors have reviewed and approved the manuscript. Funding: No specific funding was received from any bodies in the public, commercial or not-for-profit sectors to carry out the work described in this manuscript. Disclosure statement: T.G.R is an employee of GlaxoSmithKline. All other authors have declared no conflicts of interest. References 1 Suarez-Almazor ME, Kim ST, Abdel-Wahab N, Diab A. Review: Immune-related adverse events with use of checkpoint inhibitors for immunotherapy of cancer. Arthritis Rheumatol 2017; 69: 687– 99. Google Scholar CrossRef Search ADS PubMed 2 Abdel-Wahab N, Shah M, Suarez-Almazor ME. Adverse events associated with immune checkpoint blockade in patients with cancer: a systematic review of case reports. PLoS One 2016; 11: e0160221. Google Scholar CrossRef Search ADS PubMed 3 Haddox CL, Shenoy N, Shah KK et al. Pembrolizumab induced bulbar myopathy and respiratory failure with necrotizing myositis of the diaphragm. Ann Oncol 2017; 28: 673– 5. Google Scholar PubMed 4 Chan MMK, Kefford RF, Carlino M, Clements A, Manolios N. Arthritis and tenosynovitis associated with the anti-PD1 antibody pembrolizumab in metastatic melanoma. J Immunother 2015; 38: 37– 9. Google Scholar CrossRef Search ADS PubMed 5 Yoshioka M, Kambe N, Yamamoto Y, Suehiro K, Matsue H. Case of respiratory discomfort due to myositis after administration of nivolumab. J Dermatol 2015; 42: 1008– 9. Google Scholar CrossRef Search ADS PubMed 6 Menzies AM, Johnson DB, Ramanujam S et al. Anti-PD-1 therapy in patients with advanced melanoma and preexisting autoimmune disorders or major toxicity with ipilimumab. Ann Oncol 2017; 28: 368– 76. Google Scholar CrossRef Search ADS PubMed 7 Marrone K, Ying W, Naidoo J. Immune-related adverse events from immune checkpoint inhibitors. Clin Pharmacol Ther 2016; 100: 242– 51. Google Scholar CrossRef Search ADS PubMed © The Author 2017. Published by Oxford University Press on behalf of the British Society for Rheumatology. All rights reserved. For Permissions, please email: firstname.lastname@example.org
Rheumatology – Oxford University Press
Published: Feb 1, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 12 million articles from more than
10,000 peer-reviewed journals.
All for just $49/month
It’s easy to organize your research with our built-in tools.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud